Oregon, 2011

Debris Flow in Oregon, February 28, 2011

February 28, 2011 · NWS PQR · 1 event in 1 county or zone

A strong front moved into the region Sunday evening and remained fairly stationary over the area through Monday. The frontal system produced heavy rainfall at the lower elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong front moved into the region Sunday evening and remained fairly stationary over the area through Monday. The frontal system produced heavy rainfall at the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 28, 2:15 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 2:15 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
215 PM PST MON FEB 28 2011

.SYNOPSIS...LITTLE CHANGE TONIGHT AND TUE AM...WITH NEARLY STALLED
FRONT SITTING OVER THE REGION. ON TUE...FRONT WILL LIFT N AS A WARM
FRONT...BRINGING ENDING THREAT OF LOW ELEVATION SNOW BY NOON. STRONG
LOW SPINNING UP OFFSHORE WILL SEND FRONT ACROSS REGION EARLY WED.
STRONG GUSTY WINDS ON COAST...WITH CONTINUATION OF UNSETTLE WEATHER.
IN FACT...APPEARS UNSETTLED WEATHER CONTINUES INTO THE WEEKEND.
&&

.SHORT TERM...NO MAJOR CHANGES. FRONT HAS NEARLY STALLED OVER THE
REGION THIS AFTERNOON...WITH STEADY LIGHT PRECIP CONTINUING. STILL
HAVE POCKETS OF COOL AIR OVER THE INTERIOR...WHERE EITHER A MIX OF
RAIN/SNOW OR JUST SNOW HAS BEEN CONTINUING DOWN TO ABOUT 300 TO 500
FEET OVER THE N INTERIOR...BUT STICKING SNOW LEVEL CONTINUES TO HOLD
NEAR 500 FEET. MODELS CONTINUE TO INDICATED AIR MASS REMAINS COOL
TONIGHT...WITH 950 MB WET BULB TEMPS HOLDING AROUND ZERO TO MINUS 2C
TONIGHT OVER THE LOWER COWLITZ AND N WILLAMETTE VALLEY. THIS WILL
MAINTAIN STATUS QUO OVER THOSE AREAS...WITH MINOR ACCUMULATIONS DOWN
TO VALLEY FLOOR...WITH THE MAIN THREAT OF STICKING SNOW JUST ABOVE
VALLEY FLOORS. LIKELY TO SEE HEAVIER LOWLAND SNOW TO CONTINUE OVER
LOWLANDS OF THE CASCADE FOOTHILLS AND FAR N AND E CLARK
COUNTY...WHERE COULD SEE 4 TO 8 INCHES BETWEEN THIS AFTERNOON AND
EARLY TUE AFTERNOON. WILL EXTEND WINTER WEATHER ADVISORIES FOR
LOWLANDS THROUGH MOST OF TUE AM. BY THAT TIME...WARM FRONT WILL BE
LIFTING N ACROSS THE REGION WITH INCREASING WARM AIR ALOFT. THIS
WOULD END SNOW THREAT FOR LOWLANDS AS AIR MASS MODIFIES AND SUPPORTS
ONLY RAIN.

HOWEVER...OVER HIGHER TERRAIN...PLENTY OF SNOW HAS BEEN PILING UP AND
CONTINUES. HAVE HAD REPORTS OF 2 FEET OF SNOW IN THE HIGH
CASCADES...WITH VERY LOW VISIBILITY DUE TO WINDS AND HEAVY SNOW. WILL
MAKE NO CHANGES THERE...BUT WILL ALLOW SNOW LEVELS TO RISE UP A BIT
MORE LATER TUE AND TUE NIGHT. HEAVIEST ACCUMULATIONS FOR CASCADES
WILL BE LATE TONIGHT INTO TUE AM...AHEAD OF WARM FRONT.

THE SOUTHERN ZONES WILL FAR BETTER...AVOIDING MOST OF THE WINTER
WEATHER THREAT. THIS DUE TO REMAINING EITHER CLOSE TO OR ON THE S
SIDE OF THE FRONTAL BOUNDARY. AIR MASS WARMER...WITH JUST RAIN
EXPECTED...EXCEPT FOR SNOW IN THE LANE COUNTY CASCADES.

WARM FRONT LOOKS GOOD TO LIFT N OF THE REGION LATER TUE EVENING. MAY
EVEN HAVE A BRIEF BREAK IN THE PRECIP LATE TUE AFTERNOON AND EVENING.
HOWEVER...ALL MODELS CONTINUE TO SPIN UP A DECENT LOW OFF THE COAST
AND PUSH IT NORTH ALONG 129/130W LATE TUE NIGHT AND WED. SEEMS THIS
SYSTEM MAINTAINS SOME POTENTIAL FOR GUSTY SOUTH WINDS LATE TUE NIGHT
INTO WED AM FOR THE COASTAL HEADLANDS. MODELS NOT AS BULLISH ON
STRENGTH OF THIS LOW AS WAS WITH EARLIER SOLUTIONS... KEEPING LOW
FURTHER OUT AND WITH SOME INDICATION OF SPLITTING ENERGY. SO WILL NOT
ISSUE ANY HIGH WIND WATCHES AT THIS TIME...BUT BEARS WATCHING. WILL
SEE POTENTIAL FOR 60 TO 65 MPH GUSTS ON HEADLANDS FOR NOW...BUT NOT
SURPRISED IF LATER MODEL RUNS SHOW LESS WIND POTENTIAL.

ONCE THE LOW PASSES TO OUR N WED AM...COLD FRONT SWINGS ACROSS THE
PAC NW. THIS WILL AGAIN DROP SNOW LEVELS BACK DOWN TO 1500 TO 2500
FEET BY WED NIGHT...WITH SHOWER PATTERN RESUMING. AT THIS TIME...DO
NOT SEE MUCH SUPPORT FOR SNOW THREATENING THE INTERIOR VALLEYS.
ROCKEY.

.LONG TERM...NO CHANGES. MODELS GENERALLY AGREE ON AN ACTIVE PATTERN
THROUGH THE EXTENDED PERIOD WITH A LONGWAVE UPPER TROUGH NEAR 140 W
KICKING SYSTEMS OUT. HOWEVER...TIMING DISCREPANCIES BETWEEN MODELS
SEVERELY LIMITS ABILITY TO DO MUCH MORE THAN PUT OUT A GENERAL TREND
OF ABOVE NORMAL PRECIPITATION CHANCES WITH TEMPS TENDING TOWARDS
COOLER THAN NORMAL.
&&

.AVIATION...EXPECT PREDOMINANTLY MVFR CONDITIONS TO CONTINUE
OVERNIGHT. IFR CONDITIONS IN HEAVY RAIN ARE POSSIBLE AS MOISTURE
STREAMS INTO THE PAC NW. A COLD FRONT WILL FINALLY LIFT NORTH
LATER TONIGHT...MAKING WAY FOR A WARM FRONTS ARRIVAL TUE MORNING.
SOUTH WINDS WILL CONTINUE TO DIMINISH OVERNIGHT...AND REMAIN BELOW
15 KT THROUGH TUE MORNING.

KPDX AND APPROACHES...BORDERLINE MVFR/IFR CONDITIONS PERSIST THROUGH
TUE. A STRONG COLD FRONT SLOWLY LIFTS NORTH OVERNIGHT...WITH
IFR CONDITIONS POSSIBLE IN HEAVY RAIN.
&&

.MARINE...LOW PRESSURE OVER THE NORTHEAST PACIFIC WILL BE THE
DOMINANT WEATHER FEATURE THROUGH THE WEEK. SCA WINDS AND SEAS WILL
PERSIST THROUGH TONIGHT...BEFORE DROPPING BELOW CRITERIA LEVEL
AROUND 12Z. ANOTHER SYSTEM FROM THE SOUTHWEST WILL LIKELY BRING GALE
FORCE AND POSSIBLY STORM FORCE WINDS TUE AFTERNOON AND WED. HAVE
ISSUED A GALE WATCH FOR TUE AFTERNOON DUE TO MODEL CONSISTENCY AND
HIGH CONFIDENCE IN THE EVENT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING THROUGH TUE AFTERNOON FOR THE NORTH
	 OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
	 AND THE UPPER HOOD RIVER VALLEY.
     WINTER STORM WARNING THROUGH NOON TUE FOR COAST RANGE
	 NORTHWEST OREGON.
     WINTER STORM WARNING UNTIL 6 AM PST TUE FOR CASCADE
	 FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY.
     WINTER WEATHER ADVISORY THROUGH 10 AM TUE FOR THE GREATER
	 PORTLAND METRO AREA AND WESTERN COLUMBIA GORGE.
     WINTER WEATHER ADVISORY THROUGH NOON TUE FOR THE LOWER
	 COLUMBIA.

WA...WINTER STORM WARNING THROUGH TUE AFTERNOON FOR SOUTH
	 WASHINGTON CASCADES AND CASCADE FOOTHILLS...
	 AND THE WILLAPA HILLS.
     WINTER WEATHER ADVISORY THROUGH 10 AM TUE FOR THE GREATER
	 VANCOUVER AREA AND WESTERN COLUMBIA GORGE.
     WINTER WEATHER ADVISORY THROUGH NOON TUE FOR I-5 CORRIDOR
	 IN COWLITZ COUNTY.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST TUESDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
     NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST
     TUESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
     FLORENCE OR OUT 60 NM.

     GALE WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
     PST TUESDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 28, 6:16 AM PST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
616 AM PST MON FEB 28 2011

ORZ001>014-WAZ019>023-039-040-011730-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
616 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COLD GULF OF ALASKA COLD FRONT IS IMPACTING SOUTHWEST
WASHINGTON AND NORTHWEST OREGON WITH HEAVY SNOW...STRONG WINDS...
AND HEAVY VALLEY RAIN THIS MORNING.

HEAVY PRECIPITATION OVER THE PORTLAND AND VANCOUVER METRO AREA
WILL SLOWLY SPREAD SOUTH THROUGHOUT THE DAY. SNOW LEVELS ARE
LOWERING WITHIN THIS AREA OF HEAVY PRECIPITATION...AND MAY BRIEFLY
REACH THE VALLEY FLOOR.

NUMEROUS WARNINGS AND ADVISORIES ARE IN EFFECT TODAY THROUGHOUT
SOUTHWEST WASHINGTON AND NORTHWEST OREGON. PLEASE SEE OUR WEBSITE
AT WEATHER.GOV/PORTLAND FOR WARNING DETAILS FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE ACTIVE WEATHER FOLLOWS WITH THE POTENTIAL OF ANOTHER STRONG
STORM MIDWEEK. DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE
A STRONG WIND PRODUCER ALONG THE COAST...AND POSSIBLY INLAND AS
WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ210-250-255-270-275-011730-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
616 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS REMAIN IN EFFECT THIS MORNING. THUNDERSTORMS ARE
POSSIBLE IN THE COASTAL WATERS...PRODUCING SQUALLY GUSTS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE GALES OR POSSIBLY STORM FORCE WINDS ARE POSSIBLE LATER IN
THE WEEK AS AN ACTIVE WEATHER PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEAGLE

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Lower Columbia

When
February 28, 5:45 PM PST
Where
Lower Columbia forecast zone
Reported by
Broadcast Media

Heavy rain fell in the Goble, Oregon area with 3 inches of rain being measured. The heavy rainfall caused a landslide along Highway 30 between mileposts 37 and 38.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284867.